U.S. doctors online nowAsk doctors free
A 28-year-old member asked:

do i need to taper off paxil (paroxetine)? or is it safe to just discontinue it? i take 20mg a day

4 doctor answers11 doctors weighed in
Dr. Kitturah Schomberg-Klaiss
Family Medicine 28 years experience
Better to taper: Ssris, & Paxil (paroxetine) in particular, are known for causing withdrawal if stopped abruptly. Better to taper under your dr's supervision.
Dr. Tracie DeJarnette-Holly
Specializes in Psychiatry
Taper off: You shouldn't discontinue Paxil (paroxetine) abruptly because you can experience a discontinuation syndrome which could include the following symptoms: headache, lethargy, GI upset, insomnia, nightmares, dizziness, vertigo, electric shock sensations and other parethesias, tremor, agitation, anxiety, irritability, hypomania, dysphoria, emotional lability and confusion. Talk to your physician about tapering.
Dr. Jordan Balter
Psychiatry 23 years experience
Not unsafe: I agree with the other doctors about everything, however the discontinuation syndrome associated with stopping Paxil (paroxetine) is not unsafe. So technically speaking, it's safe to just stop. It's just not a really good idea. Also, you may have rebound symptoms of what you are taking it for, and that could be unsafe. You should talk to your doctor. You can probably taper from that dose over two weeks.
Dr. Alan Ali
Dr. Alan Ali commented
Psychiatry 32 years experience
"Not unsafe" is something I would worry about, since we do not know how long the patient has been on the medication. Like stated before, discuss with the prescribing Doc.
Nov 30, 2012
Dr. Jordan Balter
Psychiatry 23 years experience
Provided original answer
"not unsafe" in the sense that it will not precipitate a medical emergency as fast tapering off a benzo can... it isn't a good choice of course. I would be more concerned about why the patient is taking paxil and what possibly rebound symptoms might occur. The length of time is actually not all that important, especially since most patients experience "SSRI poopout" after about two years. The dose matters more in terms of tapering and trying to prevent the discontinuation syndrome. Of course, under the supervision of a psychiatrist, the patient could be switched without a taper to a similar SSRI and probably avoid both the discontinuation syndrome and the potential for rebound symptoms.... But any of these options should be done with a psychiatrist. I meant to answer the part of the question about the medical safety of stopping Paxil. Tapering Paxil correctly is a different issue and you should do this with your psychiatrist...
Nov 30, 2012
Dr. Jordan Balter
Psychiatry 23 years experience
Provided original answer
One caveat for the patient who is asking this question: if your psychiatrist has told you to immediately stop Paxil, you should follow his or her advice. There are some situations in which it is best to immediately stop an SSRI and start a different kind of medication. My answer about medical safety is, sure, but you will feel horrible. From 20 mg per day you can cut it in half for a week or two and then stop; that's really how to taper it. But you should do what your doctor is telling you. If they want you off the Paxil NOW, stop taking it NOW. If you want to just stop taking it, talk to your doctor about tapering it and replacing it if needed.
Nov 30, 2012
Dr. Alan Ali
Dr. Alan Alianswered
Psychiatry 32 years experience
Paxil (paroxetine): Withdrawal symptoms are common with paxil (paroxetine). Discuss with your prescribing doc. The plan for gradual taper if justified.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

Brunswick, OH
A 28-year-old female asked:

Light headedness due to switching from 10 mg to 20 of paxil (paroxetine)? Fourth day of 20 and its still strange feeling.

1 doctor answer2 doctors weighed in
Dr. Vanja Kondev
Psychiatry 17 years experience
Paxil (paroxetine) : Changes in standing blood pressure are common with paxil (paroxetine). In most cases it does improve in the first week after a dose change. If it persists please consult with your physician. Change in dose or a different antidepressant might me considered at that time.
Gilbert, AZ
A 42-year-old female asked:

What will i normally feel after a few days on Paxil (paroxetine) 12.5 mg?

1 doctor answer2 doctors weighed in
Dr. Steven Reidbord
Psychiatry 36 years experience
Hopefully nothing: All ssri antidepressants, including Paxil (paroxetine), take a few weeks to work. It would be quite unusual for Paxil to help mood or anxiety after only a few days. Side-effects are possible immediately, but are usually absent or mild on this fairly low dose. Most commonly: sedation, dry mouth, constipation. Talk to your doctor if any of these bother you.
Gilbert, AZ
A 42-year-old female asked:

Is it ok to skip my Paxil (paroxetine) for a day?Bcause I have diarhhea?

2 doctor answers8 doctors weighed in
Dr. Pamela Pappas
Psychiatry 42 years experience
Paxil (paroxetine) and diarrhea: Diarrhea is a known side effect of paxil, (paroxetine) and can often happen when initially beginning this medication. Please call your physician about this today -- s/he may want to decrease your dose especially if you have just started it. If you've been taking Paxil (paroxetine) for some time, completely skipping a dose may lead to withdrawal symptoms.
Wonder Lake, Illinois
A 37-year-old female asked:

Been on paroxetine for 15 days and some days I feel like I'm really down feeling. Is this a side effect that will go away as I get used to the meds?

2 doctor answers3 doctors weighed in
Dr. Enrique Madrigal-segura
Psychiatry 54 years experience
Target symptoms: Depending on your baseline symptoms or presence or not functional impairment, the Paroxetine and other SSRI's have a latency period, sometimes with significant side effects for a few days. It is noted that the medication usually take 2-3 weeks to kick in. It is also worth mentioning that nature of the problem is a factor, for instance if the Dx is OCD, Depression, panic attacks or an anxiety dis.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Jan 13, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.